Some medications are known to cause weight gain. See if your medications made the list.
Have you been putting on weight recently even though you haven't changed your diet or exercise habits? Check out this list of medications that may cause weight gain to see if one or more of your medications could be to blame.
Note that while some people may gain weight taking these medications, not everyone will (and in many cases, weight gain is the exception rather than the rule). If you find you are gaining weight after starting a new medication, check with your doctor to make sure the weight gain is safe and talk about possible ways to combat it.
- Certain monoamine oxidase inhibitors, including phenelzine, isocarboxazid and tranylcypromine.
- Certain tricyclic antidepressants (TCAs). Tertiary TCAs including amitriptyline, imipramine and doxepin1 tend to cause the most weight gain. Secondary TCAs desipramine and nortriptyline may cause mild weight gain.
- Selective serotonin reuptake inhibitors (SSRIs) may less commonly cause weight gain (paroxetine in particular, in addition to fluoxetine or citalopram).
- Tetracyclic antidepressant mirtazapine.
- Many antipsychotics, including chlorpromazine, clozapine, fluphenazine, haloperidol, olanzapine, risperidone, sertindole, thioridazine, mesoridazine and rarely quetiapine.
- Medications such as valproic acid, carbamazepine (rarely), lithium, gabapentin and vigabatrin.
- As mentioned in above categories, certain medications that are also used to treat migraines, like gabapentin, valproic acid, SSRIs and TCAs.
- Beta blockers including propranolol, atenolol and metoprolol, which areused to treat a variety of cardiac issues, may cause weight gain, possibly due to fluid retention or other factors.
Calcium Channel Blockers
- Flunarizine, which is not available in the U.S. One study suggested that verapamil may cause weight gain in some people as well. Anyone who rapidly gains weight after starting a calcium channel blocker should consult their doctor right away.
Alpha Agonist Anti-Hypertensive
- Clonidinerarely causes weight gain.
- Most sulfonylurea medications including tolazamide and glipizide.
- Non-sulfonylurea secretagogues repaglinide and nateglinide and thiazolidinediones like rosiglitazone or pioglitazone have been reported to cause weight gain.
- Many studies have debunked the idea that birth control pills cause weight gain, but they may cause a slight increase in water retention. However, medroxyprogesterone acetate (also known as Depo-Provera) or the etonogestrel implant, other forms of birth control, may cause weight gain.
- Megestrol acetate, a hormone sometimes used to stimulate appetite in cancer patients or other conditions that cause weight loss.
- Corticosteroids such as prednisone that are used to treat inflammatory conditions, especially if used long-term.
- Clofibrate may cause slight weight gain, but is not commonly used.
- Chronic use of antihistamines such as loratadine, cyproheptadine, fexofenadine, cetirizine and diphenhydramine.
- Protease inhibitors often used to treat HIV, including stavudine, zalcitabine, didanosine, lopinavir/ritonavir, indinavir, nelfinavir, saquinavir/ritonavir.
- Cancer-fighting drugs cyclophosphamide, methotrexate and 5-fluorouracil, aromatase inhibitors and tamoxifen.